Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 70, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 14, 2024, 5:46 PM EDT for Lake County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2024, 5:46 PM EDT (21:46 UTC)
- Expired
- Jul 14, 2024, 6:05 PM EDT
- In force
- 19 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lake County, FL
The radar
The Tampa radar (KTBW), 117 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585
WUUS52 KMLB 142146
SVRMLB
FLC069-142215-
/O.NEW.KMLB.SV.W.0070.240714T2146Z-240714T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
546 PM EDT Sun Jul 14 2024
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southwestern Lake County in east central Florida...
* Until 615 PM EDT.
* At 546 PM EDT, a severe thunderstorm was located over Clermont, or
near Ferndale, moving north at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Groveland, Ferndale, Clermont, Lake Louisa, and Minneola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2867 8189 2868 8166 2859 8166 2858 8165
2857 8166 2851 8166 2846 8167 2846 8184
TIME...MOT...LOC 2146Z 178DEG 8KT 2856 8175
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leahy2 follow-up statements
577
WWUS52 KMLB 142156
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
556 PM EDT Sun Jul 14 2024
FLC069-142215-
/O.CON.KMLB.SV.W.0070.000000T0000Z-240714T2215Z/
Lake FL-
556 PM EDT Sun Jul 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN LAKE COUNTY...
At 556 PM EDT, a severe thunderstorm was located over Clermont, or
near Groveland, and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Groveland, Ferndale, Clermont, Lake Louisa, and Minneola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2862 8188 2862 8166 2859 8166 2858 8165
2857 8166 2851 8166 2846 8167 2846 8184
TIME...MOT...LOC 2156Z 355DEG 4KT 2853 8175
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leahy868
WWUS52 KMLB 142205
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
605 PM EDT Sun Jul 14 2024
FLC069-142214-
/O.CAN.KMLB.SV.W.0070.000000T0000Z-240714T2215Z/
Lake FL-
605 PM EDT Sun Jul 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2862 8188 2862 8166 2859 8166 2858 8165
2857 8166 2851 8166 2846 8167 2846 8184
TIME...MOT...LOC 2203Z 178DEG 8KT 2855 8175
$$
LeahyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:16 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 14, 2:16 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
216 PM EDT Sun Jul 14 2024
...New DISCUSSION, AVIATION, MARINE...
.DISCUSSION...
Issued at 216 PM EDT Sun Jul 14 2024
KEY MESSAGES:
- Through this evening, scattered to numerous storms (40-80%) are
expected to develop with the highest coverage along the I-4
corridor. Heat and humidity have reached hazardous levels in a
few locations, especially along the Treasure Coast.
- Unusually hot temperatures, even for Florida, continue this
week. A risk for heat-related illness will extend to anyone
without proper access to hydration and air conditioning.
- Daily scattered storms persist, but coverage is forecast to
drop below normal by midweek before increasing again next
weekend.
---------Synoptic Overview----------
Positive H5 height anomalies continue across the southern half of
the U.S. today with anticyclones located over NM and FL. Mid-level
heights will build over the W Atlantic this week as a longwave
trough forms over the Mississippi Valley. 14/00Z Cluster analysis
from the grand ensemble strongly suggests this trough will get stuck
well northwest of Florida. Therefore, the Bermuda High remains the
dominant influence on our weather. The near-surface ridge axis will
stay very close to Central Florida over the next week, allowing
light S/SE background flow in the lower troposphere.
Deep tropical moisture remains in place today (and tomorrow along
the I-4 corridor), but the middle troposphere dries out some as we
move into the work week. A propensity of members advect lower PW
(total moisture) values, perhaps as low as 1.4-1.5", across the
state through mid-week on the western flank of a weak TUTT.
Thereafter, moisture is forecast to increase late in the week (and
especially next weekend) out of the tropics.
H85 T's remain near the maximum moving climatological average for
mid-July (+19 to +20C). Above-normal temperatures persist,
particularly through the work week as lightning storm coverage is
now expected to drop below normal for at least 2-3 days.
-----Sensible Weather & Impacts-----
Through Tonight...
A Heat Advisory continues for Indian River, St Lucie, Okeechobee,
and Martin Cos. for maximum heat indices locally exceeding 108F this
afternoon. Stuart (SUA) reported a heat index of 111F an hour or
so ago! A scattering of more reliable mesonet stations, including
the WeatherStem network, are also reporting heat indices of 108F
or greater in this area. The remainder of east Central FL is
reaching heat index readings of 102-107F, which can still be
dangerous but falls just below our advisory threshold. Be sure to
take frequent water breaks, seek shade and A/C, and listen to your
body: heat illness can creep up on you in a hurry.
A ribbon of higher moisture is pushing across the peninsula today,
evidenced by PW's over 2" on this morning's XMR sounding (14/10Z).
In addition, H7 RH values exceed 70% near and north of Melbourne to
Winter Haven. This is sometimes a good indicator of where convection
is favored. Beneath that, a robust sea breeze circulation is
underway, and an eventual collision should occur amid an uncapped
environment. A few storms have already bubbled up along the sea
breeze. Later this afternoon/early evening, our highest (60-80%)
rain/storm chances shift into a zone from near Daytona down
through Greater Orlando. Heavy rain is possible, with the 14/12Z
HREF indicating a reasonable worst-case scenario of 3"+ in 6 hours
from the strongest storms. This could lead to localized flooding.
Storms will diminish by mid/late evening, and it will be quiet
overnight with lows in the mid 70s.
Monday...
Quite a gradient in storm coverage tomorrow afternoon as drier
air aloft starts to drift overhead from the east. We have 30-40%
coverage for the Space/Treasure Coasts increasing to 50-70% near
and northwest of Interstate 4 where the deeper moisture looks to
reside a bit longer. Locally heavy rain and frequent lightning
will be the primary hazards from storms on Monday. High
temperatures should again reach 90-95F across the area, hottest
over the interior. Peak heat indices likely will rise to around
102-107F yet again as well.
Tuesday - Thursday...
Guidance has backed off on storm chances during the middle of the
week - especially Tue/Wed - as they hone in on this pocket of dry
air that floats across the peninsula. This required some changes,
namely taking out 'likely' (>55%) coverage on storm potential on
Tue and Wed and pinning the highest coverage to areas west of
Orlando even into Thu. While widely scattered PM storms are still
forecast on the sea breeze, there will be a lot of dry time. Any
storm that manages to mature could produce gusty winds to 40-50
MPH as it collapses. The beaches may remain rain-free with quite a
bit of sunshine.
This downturn in rain/cloud coverage will have the opposite effect
on temperatures. Statistical guidance now indicates many areas
reaching 94-96F (except 90-93F along the coast) each afternoon. Heat
indices up to 107F will continue to occur, perhaps as high as 109F
especially near our lakes and on the advancing sea breeze. Little
relief is expected at night (mid/upper 70s), and our experimental
HeatRisk forecast (which considers climatology) is major to locally
extreme near Greater Orlando. This level of heat affects anyone
without effective cooling and/or adequate hydration.
Friday - Next Weekend...
Ridging will persist in the W Atlantic, nosing over Florida. Beneath
the upper high, some members hint that a low-amplitude easterly wave
will approach Florida from the tropics next weekend. Moisture would
increase in this scenario, leading to a return of more
scattered/numerous (50-70%) storm coverage. Highs are forecast to
remain in the low/mid 90s, hottest Friday before perhaps trending
down a couple degrees as storm chances pick up by Sat/Sun. Peak heat
indices will remain elevated, as high as 107F.
&&
.AVIATION...
(18Z TAFs)
Issued at 216 PM EDT Sun Jul 14 2024
VFR is forecast outside of storms. TAFs begin with VCTS and TEMPO
TSRA from 19Z-22Z for KDAB and at 20Z-23Z for inland sites.
Scattered storms are forecast to develop this afternoon/evening as
boundary collisions occur between the sea breezes and outflow from
previous storms. Generally ESE (except for KLEE) winds at 5-10kts
during the daytime become light and variable overnight.
&&
.MARINE...
Issued at 216 PM EDT Sun Jul 14 2024
Rather tranquil marine weather persists as a ridge of surface high
pressure extends westward into the local Atlantic through this week.
Isolated showers and storms are forecast, but long stretches dry
weather are likely. Southeast winds 5-12 KT through at least mid-
week, except ESE 10-15 KT nearshore in the afternoon as the sea
breeze forms. Seas 2-3 FT, except up to 4 FT well offshore north of
Sebastian Inlet through early Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 93 76 93 / 30 60 20 40
MCO 77 95 76 95 / 50 60 20 50
MLB 77 91 76 90 / 20 40 10 30
VRB 76 92 76 92 / 20 30 10 30
LEE 77 95 78 95 / 50 70 40 50
SFB 77 94 76 95 / 40 60 30 50
ORL 77 95 78 95 / 50 60 30 50
FPR 75 92 75 91 / 10 20 10 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ058-154-159-164-
254-259-264.
AM...None.
&&
DISCUSSION...Heil
AVIATION...FehlingHazardous weather outlook, Jul 14, 9:41 AM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 941 AM EDT Sun Jul 14 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-150145- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 941 AM EDT Sun Jul 14 2024 ...DANGEROUS HEAT IS EXPECTED TODAY, ESPECIALLY ALONG THE TREASURE COAST AND NEAR LAKE OKEECHOBEE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .EXCESSIVE HEAT IMPACT... A Heat Advisory is in effect this afternoon for the Treasure Coast and Okeechobee County. In this area, peak heat index readings could jump as high as 109 degrees. Elsewhere, afternoon temperatures are forecast to reach the low to mid 90s, with peak heat indices ranging from 100 to 107. If spending extended periods of time outside, be sure to take frequent breaks in the shade or an air conditioned building and stay well hydrated. .THUNDERSTORM IMPACT... Scattered storms will be possible across east central Florida today, with the highest coverage of storms forecast along the Interstate 4 corridor. Any storms that develop may be capable of producing frequent lightning strikes, wind gusts up to 40 mph, and heavy downpours. Localized flooding in low-lying and poorly drained areas cannot be ruled out. Activity will diminish overnight across the peninsula, with continued shower and storm development possible across the local Atlantic waters. .RIP CURRENT AND SURF IMPACT... A Moderate Risk of rip currents exists at all east central Florida beaches today. Always swim near a lifeguard and never enter the ocean alone. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered lightning storms will be possible each afternoon and evening into next weekend. Greatest coverage will be across the interior where boundary collisions between the sea breezes and outflows are forecast to occur. Storms will be capable of producing frequent lightning strikes, gusty winds, and locally heavy rainfall. At least a Moderate risk of dangerous rip currents will continue at area beaches into mid week. Excessive heat is expected to continue through at least mid week with a Moderate to Major HeatRisk. Afternoon high temperatures in the low to mid 90s will combine with high humidity to result in heat index values between 102 to 107 through at least early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Heil
In the hours before
Special weather statement, Jul 14, 4:51 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
451 PM EDT Sun Jul 14 2024
FLZ045-046-053-142115-
Osceola FL-Orange FL-Seminole FL-
451 PM EDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SEMINOLE...SOUTH
CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES THROUGH 515 PM
EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Hart, or near Orlando International Airport, moving west at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Orlando, Kissimmee, Altamonte Springs, Winter Park, and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2842 8114 2826 8113 2827 8154 2865 8138
2862 8121
TIME...MOT...LOC 2051Z 094DEG 8KT 2838 8124
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingLocal storm report, Jul 14, 5:05 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
505 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Tstm Wnd Gst 2 W Azalea Park 28.55N 81.33W
07/14/2024 M40 MPH Orange FL ASOS
The ASOS at the Orlando Executive Airport
measured a wind gust of 40MPH/35KTS from the
north-northeast.
&&
DKWLocal storm report, Jul 14, 5:07 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
507 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 2 SSE Midway 28.77N 81.22W
07/14/2024 M45 MPH Seminole FL ASOS
The ASOS at the Sanford International
Airport measured a wind gust of 45MPH/39KTS
from the east-northeast.
&&
DKWSpecial weather statement, Jul 14, 5:10 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
510 PM EDT Sun Jul 14 2024
FLZ045-053-142145-
Osceola FL-Orange FL-
510 PM EDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES THROUGH 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando Executive Airport, or over Conway, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Orlando, Kissimmee, Winter Park, Maitland, and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2862 8140 2862 8133 2861 8132 2861 8119
2848 8112 2829 8118 2830 8143 2834 8148
2843 8151
TIME...MOT...LOC 2110Z 015DEG 12KT 2853 8133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LeahyLocal storm report, Jul 14, 5:19 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
519 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Tstm Wnd Gst 2 W Azalea Park 28.55N 81.33W
07/14/2024 M61 MPH Orange FL ASOS
The ASOS at the Orlando Executive Airport
measured a wind gust of 61MPH/53KTS from the
north-northeast.
&&
DKWSpecial weather statement, Jul 14, 5:41 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
541 PM EDT Sun Jul 14 2024
FLZ144-142215-
Southern Lake County FL-
541 PM EDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE COUNTY THROUGH
615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clermont, or near Ferndale, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Groveland, Ferndale, Clermont, Lake Louisa, and Minneola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2866 8187 2867 8166 2857 8165 2847 8166
2846 8187
TIME...MOT...LOC 2141Z 175DEG 10KT 2855 8175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LeahyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:09 AM EDT | Heat Advisory | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 9 hr |
| Jul 14, 2:51 PM EDT | Special Weather Statement | MLB | Volusia | 24 min |
| Jul 14, 3:41 PM EDT | Special Weather Statement | MLB | Volusia | 34 min |
| Jul 14, 4:09 PM EDT | Special Weather Statement | MLB | Volusia | 36 min |
| Jul 14, 4:32 PM EDT | Special Weather Statement | MLB | Seminole | 28 min |
| Jul 14, 4:51 PM EDT | Special Weather Statement | MLB | Orange | 24 min |
| Jul 14, 5:10 PM EDT | Special Weather Statement | MLB | Orange | 35 min |
| Jul 14, 5:13 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 32 min |
| Jul 14, 5:27 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 33 min |
| Jul 14, 5:41 PM EDT | Special Weather Statement | MLB | Lake | 34 min |
| Jul 14, 5:53 PM EDT | Special Weather Statement | MLB | Orange | 37 min |
| Jul 14, 6:12 PM EDT | Special Weather Statement | MLB | Lake | 33 min |
| Jul 14, 6:44 PM EDT | Areal Flood Advisory | MLB | Orange, Osceola | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.